Article Thumbnail

The Pains of Restarting PrEP After a Pandemic Break

Will getting back on PrEP intensify your side effects? Here’s what to know — and when to call your doctor

When the coronavirus shut down Scotland in late March, 21-year-old Micah Scott stopped taking his daily HIV prevention pill PrEP, known medically as pre-exposure prophylaxis. Stuck inside, Scott wasn’t having sex, making the pill an unnecessary reminder of pre-pandemic freedom.

That was five months ago, though. The pandemic has largely slowed in Scotland, and Scott is back on PrEP. But the joy of intimacy that’s come with recently being involved with a new partner has its own set of pain. That’s because taking PrEP for Scott means experiencing light headaches, indigestion and an irritated bowel. He’d actually expected this. When he began taking PrEP in January, he experienced the same thing. “I’d forgotten how horrible the side effects were,” he tells me. “I can’t remember if they were necessarily worse than the first time, but they made me feel really weak and ill.”

Medically speaking, they shouldn’t have been any more intense the second time around. “The formulation of the medicine really hasn’t changed,” says Anu Hazra, a physician specializing in infectious diseases at Howard Brown Health in Chicago. “What has changed is the world we’re living in.”

What he means by that is living in a pandemic and during a time of civil unrest can have physical effects on the body. Researchers at the University of Colorado say the pandemic in particular has caused increased burnout and post-traumatic stress, which can result in low energy, headaches, aches and pains and an upset stomach — all of which are also side effects of PrEP.

Hazra has noticed this firsthand with both his HIV-negative patients on PrEP and individuals living with HIV. Symptoms for reflux and gastritis, or inflammation of the lining of the stomach, are up across the board, and some patients are attributing this to a reaction to Truvada and Descovy, the prescription medications for PrEP. “Typically, the gastrointestinal side effects associated with Truvada or Descovy resolve within the first five to seven days,” he says. “It’s really just that first hump that they need to get over.”

Read next: My Month With a Bottom Coach

There also isn’t reason to worry that stopping and restarting PrEP medication will alter your kidney function. This is especially important as researchers continue to understand the long-term impact of Truvada on the kidneys. “This is something you’re doing to protect yourself,” Hazra says. “From a medical standpoint, I don’t have any hesitation of people starting and stopping PrEP.”

That said, if these side effects don’t go away after a week, you should call your doctor.

In the meantime, the best thing to do is give yourself time to allow the medication to build back up in your body and for any discomfort to subside. “The first time I took [PrEP], I thought I’d never bottom again,” says Bill Roberts, a 33-year-old Brit living in Germany, adding that the stomach pain was simply too intense. “This time, though, I thought I’d never bottom again for two weeks.”

Now knowing what to expect, Roberts troubleshot his stomach pains by taking the pill with non-spicy foods and later in the day. Fortunately, for him, his upset stomach subsided after the aforementioned seven days. And even more fortunately, not long after, he tells me, “I did get some hot butt fun.”

In other words, your ass will thank you for making prep time for your PrEP.

Read next: What Food Should You Eat Before Bottoming?

Do Not Sell My Personal Information